Posts Tagged ‘Bleeding’
Stephan Moll, MD writes… The FDA did NOT approve Andexanet (brand names: AndexXa™ in the US, IndexXa™ in Europe) in a decision on August 18th, 2016. Andexanet is the drug in clinical trials as an antidote to reverse the blood thinning effect of Eliquis®, Savaysa®, Xarelto® and Lovenox® (= enoxaparin). The FDA is said to have requested more information from the company (Portola) making Andexanet, specifically (a) additional information related to manufacturing of the drug, and (b) more data to support inclusion of Savaysa and Lovenox (enoxaparin) in the label. The FDA also wants to finalize its review of the company’s proposals for post-marketing data collection on the performance of the drug.
It needs to be seen when the company (Portola) submits the requested additional information and when a new decision from the FDA is then to be expected. My guess is that this will be sometime in 2017.
- Portola announcement from Aug 18, 2016: http://bit.ly/2c1wKaK
- Connolly SJ et al. Andexanet alfa for acute major bleeding associated with factor Xa inhibitors. NEJM 2016;Aug 30 [e-pub]
Disclosure: I have consulted for Portola, Janssen, and Boehringer-Ingelheim.
Last updated: Aug 31st, 2016
Stephan Moll, MD writes… Interesting observations published in the last 2 weeks: Heavy menstrual bleeding appears to occur more commonly with Xarelto® than with warfarin [ref 1] and may be also more common with Xarelto® than with Eliquis® [ref 2]. Read the rest of this entry »
Stephan Moll, MD writes… Interesting and relevant publication this week [reference 1]. It is well known that estrogen–containing birth control methods (pills, vaginal rings, patches, injectables) increase the risk for DVT and PE. As women on blood thinners may have heavy menstrual bleeds, hormonal therapy may be considered to decrease the bleeding. Also, women on blood thinners may want to choose a method for contraception other than a progestin IUD (Mirena® IUD, Skyla® IUD).
The newly published study Read the rest of this entry »
Stephan Moll, MD writes (on Nov 7th, 2014)… A publication this week in the New England Journal of Medicine reports on a new reversal agent (PER977 = Aripazine = ciraparantag) that may be effective against a number of different new oral anticoagulants [ref 1]. Read the rest of this entry »
Stephan Moll, MD writes… Major bleeds on blood thinners (such as Coumadin, Jantoven, Eliquis, Pradaxa, Xarelto) and anti-platelet drugs (like aspirin, Plavix, Brilinta, Effient, etc.) occur every so often. Quick action in Emergency Departments is needed in case of such bleeds. Our medical center (University of North Carolina Hospitals, Chapel Hill) has put together an “Emergent Anticoagulation Reversal Guideline” for our local use as a practical, clinical how-to document (PDF here). Since not every medical institution has pharmacists and MDs with clotting expertise available to develop its own guideline, we are making this document available through Clot Connect and invite colleagues and hospitals to take the document if they like, modify it, and apply it to their institution.
Disclosures: I have been a consultant for CSL Behring and Janssen.
Last updated: June 9th, 2014
Bruce L Davidson, MD, writes… Our study published in JAMA Internal Medicine [reference below] used patient information (with no identifying information, so confidentiality was preserved) from the two EINSTEIN clinical studies of acute DVT and acute PE treatment to ask the questions, “What effect does taking aspirin, or non-steroidal anti-inflammatory drugs (NSAIDs) other than aspirin, have on bleeding risk if the patient is also taking a blood thinner (anticoagulant)?” Read the rest of this entry »
Stephan Moll, MD writes… A new drug for the urgent reversal of warfarin was approved by the FDA today, April 29th, 2013, (announcement by the FDA is here), called Kcentra. Read the rest of this entry »
Stephan Moll, MD writes…
If you are considering to start therapy with the new oral “blood thinner” Xarelto® (Rivaroxaban), there are a few safety nets that your local hospital and physician may want to establish to make therapy as safe as possible for you Read the rest of this entry »
Stephan Moll, MD, writes…
Does drinking alcohol change the INR in a patient on warfarin? Read the rest of this entry »
A patient on an anticoagulant (blood thinner) may bleed more easily and it may be more difficult to stop bleeding. To help stop bleeding with minor cuts or nosebleeds, several over-the-counter products are available and may be helpful. Read the rest of this entry »